Alert archive / Florida / Rip Current Statements in 2020

Rip Current Statement 17, NWS Jacksonville, FL

May 13, 2020Duval County, Flagler County, Nassau County, Florida; Camden County, Glynn County, Georgia

NWS Jacksonville, FL issued this rip current statement at May 13, 2020, 2:16 AM EDT for Duval County, Flagler County, Nassau County, Florida; Camden County, Glynn County, Georgia. It was in force for 5 days.

The area

The counties it named.

The facts

Issued
May 13, 2020, 2:16 AM EDT (06:16 UTC)
Expired
May 18, 2020, 3:01 AM EDT
In force
5 days
Issued by
NWS Jacksonville, FL

Counties Duval County, FL, Flagler County, FL, Nassau County, FL, Camden County, GA, Glynn County, GA

The radar

The Jacksonville radar (KJAX), 13 km from the middle of the area, began a volume at 06:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 00:00Z, 6.3 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 00:00Z on 2020-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 00:00Z on 2020-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -95 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1299 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-95 m²/s²
0-3 km storm-relative helicity
-41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

198 
WHUS42 KJAX 130616
CFWJAX

Coastal Hazard Message
National Weather Service Jacksonville FL
216 AM EDT Wed May 13 2020

FLZ124-125-133-138-150000-
/O.NEW.KJAX.RP.S.0017.200513T0616Z-200515T0000Z/
Coastal Nassau-Coastal Duval-Coastal St. Johns-Coastal Flagler-
216 AM EDT Wed May 13 2020

...HIGH RIP CURRENT RISK IN EFFECT THROUGH THURSDAY EVENING...

* WHAT...Dangerous rip currents.

* WHERE...Northeast Florida Beaches.

* WHEN...Through Thursday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$
9 follow-up statements
317 
WHUS42 KJAX 131652
CFWJAX

Coastal Hazard Message
National Weather Service Jacksonville FL
1252 PM EDT Wed May 13 2020

FLZ124-125-133-138-141000-
/O.CON.KJAX.RP.S.0017.000000T0000Z-200515T0000Z/
Coastal Nassau-Coastal Duval-Coastal St. Johns-Coastal Flagler-
1252 PM EDT Wed May 13 2020

...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH THURSDAY
EVENING...

* WHAT...Dangerous rip currents.

* WHERE...Northeast Florida Beaches.

* WHEN...Through Thursday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$
746 
WHUS42 KJAX 140613
CFWJAX

Coastal Hazard Message
National Weather Service Jacksonville FL
213 AM EDT Thu May 14 2020

GAZ154-166-150800-
/O.EXB.KJAX.RP.S.0017.000000T0000Z-200515T0800Z/
Coastal Glynn-Coastal Camden-
213 AM EDT Thu May 14 2020

...HIGH RIP CURRENT RISK IN EFFECT THROUGH LATE TONIGHT...

* WHAT...Dangerous rip currents.

* WHERE...Southeast Georgia Beaches.

* WHEN...Through late tonight.

* IMPACTS...Rip currents can sweep even the best swimmers away
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$

FLZ124-125-133-138-150800-
/O.EXT.KJAX.RP.S.0017.000000T0000Z-200515T0800Z/
Coastal Nassau-Coastal Duval-Coastal St. Johns-Coastal Flagler-
213 AM EDT Thu May 14 2020

...HIGH RIP CURRENT RISK NOW IN EFFECT THROUGH LATE TONIGHT...

* WHAT...Dangerous rip currents.

* WHERE...Northeast Florida Beaches.

* WHEN...Through late tonight.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$
263 
WHUS42 KJAX 150653
CFWJAX

Coastal Hazard Message
National Weather Service Jacksonville FL
253 AM EDT Fri May 15 2020

FLZ124-125-133-138-GAZ154-166-152000-
/O.EXT.KJAX.RP.S.0017.000000T0000Z-200517T0800Z/
Coastal Nassau-Coastal Duval-Coastal St. Johns-Coastal Flagler-
Coastal Glynn-Coastal Camden-
253 AM EDT Fri May 15 2020

...HIGH RIP CURRENT RISK NOW IN EFFECT THROUGH LATE SATURDAY
NIGHT...

* WHAT...Dangerous rip currents.

* WHERE...Southeast Georgia and Northeast Florida Beaches.

* WHEN...Through late Saturday night.

* IMPACTS...Rip currents can sweep even the best swimmers away
  from shore into deeper water. Surf up to 3 to 6 feet is
  expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$
195 
WHUS42 KJAX 151817
CFWJAX

Coastal Hazard Message
National Weather Service Jacksonville FL
217 PM EDT Fri May 15 2020

FLZ124-125-133-138-GAZ154-166-160915-
/O.CON.KJAX.RP.S.0017.000000T0000Z-200517T0800Z/
Coastal Nassau-Coastal Duval-Coastal St. Johns-Coastal Flagler-
Coastal Glynn-Coastal Camden-
217 PM EDT Fri May 15 2020

...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH LATE SATURDAY
NIGHT...

* WHAT...Dangerous rip currents.

* WHERE...Southeast Georgia and Northeast Florida Beaches.

* WHEN...Through late Saturday night.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$
428 
WHUS42 KJAX 160721
CFWJAX

Coastal Hazard Message
National Weather Service Jacksonville FL
321 AM EDT Sat May 16 2020

FLZ124-125-133-138-162030-
/O.EXT.KJAX.RP.S.0017.000000T0000Z-200518T0800Z/
Coastal Nassau-Coastal Duval-Coastal St. Johns-Coastal Flagler-
321 AM EDT Sat May 16 2020

...HIGH RIP CURRENT RISK NOW IN EFFECT THROUGH LATE SUNDAY
NIGHT...

* WHAT...Dangerous rip currents are expected.

* WHERE...Northeast Florida Beaches.

* WHEN...Through late Sunday night.

* IMPACTS...Rip currents can sweep even the best swimmers away
  from shore into deeper water. Surf heights up to 3 to 6 feet are
  expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$

GAZ154-166-162030-
/O.CON.KJAX.RP.S.0017.000000T0000Z-200517T0800Z/
Coastal Glynn-Coastal Camden-
321 AM EDT Sat May 16 2020

...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH LATE TONIGHT...

* WHAT...Dangerous rip currents are expected.

* WHERE...Southeast Georgia Beaches.

* WHEN...Through late tonight.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$
072 
WHUS42 KJAX 161726
CFWJAX

Coastal Hazard Message
National Weather Service Jacksonville FL
126 PM EDT Sat May 16 2020

GAZ154-166-170800-
/O.CON.KJAX.RP.S.0017.000000T0000Z-200517T0800Z/
Coastal Glynn-Coastal Camden-
126 PM EDT Sat May 16 2020

...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH LATE TONIGHT...

* WHAT...Dangerous rip currents are expected.

* WHERE...Southeast Georgia Beaches.

* WHEN...Through late tonight.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$

FLZ124-125-133-138-170800-
/O.CON.KJAX.RP.S.0017.000000T0000Z-200518T0800Z/
Coastal Nassau-Coastal Duval-Coastal St. Johns-Coastal Flagler-
126 PM EDT Sat May 16 2020

...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH LATE SUNDAY
NIGHT...

* WHAT...Dangerous rip currents are expected.

* WHERE...Northeast Florida Beaches.

* WHEN...Through late Sunday night.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water. Surf heights up to 3 to 6 feet 
  are expected. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$
925 
WHUS42 KJAX 170721
CFWJAX

Coastal Hazard Message
National Weather Service Jacksonville FL
321 AM EDT Sun May 17 2020

GAZ154-166-172030-
/O.EXT.KJAX.RP.S.0017.000000T0000Z-200518T0800Z/
Coastal Glynn-Coastal Camden-
321 AM EDT Sun May 17 2020

...HIGH RIP CURRENT RISK NOW IN EFFECT THROUGH LATE TONIGHT...

* WHAT...Dangerous rip currents are expected.

* WHERE...Southeast Georgia Beaches.

* WHEN...Through late tonight.

* IMPACTS...Rip currents can sweep even the best swimmers away
  from shore into deeper water. Even waist deep water can sweep a 
  swimmer into a rip current. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$

FLZ124-125-133-138-172030-
/O.CON.KJAX.RP.S.0017.000000T0000Z-200518T0800Z/
Coastal Nassau-Coastal Duval-Coastal St. Johns-Coastal Flagler-
321 AM EDT Sun May 17 2020

...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH LATE TONIGHT...

* WHAT...Dangerous rip currents are expected.

* WHERE...Northeast Florida Beaches.

* WHEN...Through late tonight.

* IMPACTS...Rip currents can sweep even the best swimmers away
  from shore into deeper water. Even waist deep water can sweep a
  swimmer into a rip current. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$
370 
WHUS42 KJAX 171744
CFWJAX

Coastal Hazard Message
National Weather Service Jacksonville FL
144 PM EDT Sun May 17 2020

FLZ124-125-133-138-GAZ154-166-180800-
/O.CON.KJAX.RP.S.0017.000000T0000Z-200518T0800Z/
Coastal Nassau-Coastal Duval-Coastal St. Johns-Coastal Flagler-
Coastal Glynn-Coastal Camden-
144 PM EDT Sun May 17 2020

...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH LATE TONIGHT...

* WHAT...Dangerous rip currents.

* WHERE...Southeast Georgia and Northeast Florida Beaches.

* WHEN...Through late tonight.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$
601 
WHUS42 KJAX 180701
CFWJAX

Coastal Hazard Message
National Weather Service Jacksonville FL
301 AM EDT Mon May 18 2020

FLZ124-125-133-138-GAZ154-166-180815-
/O.CAN.KJAX.RP.S.0017.000000T0000Z-200518T0800Z/
Coastal Nassau-Coastal Duval-Coastal St. Johns-Coastal Flagler-
Coastal Glynn-Coastal Camden-
301 AM EDT Mon May 18 2020

...HIGH RIP CURRENT RISK IS CANCELLED...

$$

What forecasters said that day

The local office's own words before this rip current statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this rip current statement went out at May 13, 1:31 AM EDT, 45 minutes earlier.

Area forecast discussion, May 13, 1:31 AM EDT, 45 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
131 AM EDT Wed May 13 2020

.AVIATION...
[Through 06Z Thursday]

Prevailing VFR conditions expected through the forecast period
although there is low potential for restrictions this morning near
VQQ and possibly JAX due to shallow ground fog. Based on persistence,
continued with TEMPO MVFR for VQQ through 11z. After sunrise,
gusty east winds increase through late morning with gusts up to
20-25 kts possible with higher gusts at coastal terminals.
Expect more cumulus development this afternoon with a low
potential for restrictions to MVFR as clouds press inland through
the afternoon. Winds relax this evening after sunset, but will
remain elevated 10-13 kts at coastal terminals through the night.

&&

.PREV DISCUSSION [752 PM EDT]...

.Short Term.../through Thursday/...

High pressure will build from the north to the northeast of the
region this afternoon, and remain to the northeast through Thursday.
This pattern will provide for a prolonged period of onshore flow.
While cloud cover will be expected due to the moist flow,
precipitation is not expected. A little moderation in temperatures
is expected this period. With the onshore flow moving over the
coastal waters, readings at night will be warmest near the coast,
while readings during the day will be coolest at the coast.

.Long Term.../Thursday night through Tuesday/...

High pressure will stretch across the region from high pressure to
the east northeast Thursday night into Friday. Models diverge on
development and track of a northeastward moving low pressure system
which is expected to pass east of the region over the weekend into
early next week. GFS is much faster with the low, and well to the
east. ECMWF is slower and closer to the area. At this point, showers
expected in the onshore flow pattern across NE FL Friday into
Saturday. Depending on how fast the low moves away and how close it
passes will help determine weather into early next week. If the low
moves away faster as with GFS, could have cold front move into
region with convection early in the week. The slower solution
keeps high pressure ridge extending south across forecast area,
with heat providing diurnal instability for convection.

Expecting a warming trend through this period.

.Marine...

High pressure will be north of the region Today, then to the
northeast Tonight through Saturday, with a prolonged period of
onshore flow expected. As low pressure develops to the south, and
tracks to the east of the region later in the period, elevated
seas will be possible.

Rip Currents: SE GA: Moderate Wednesday
              NE FL: High Wednesday

&&

.PRELIMINARY POINT TEMPS/POPS...

AMG  83  60  83  61  84 /  10   0   0   0  10
SSI  77  67  76  68  77 /  10   0   0   0  10
JAX  81  63  81  66  82 /  10  10   0   0  20
SGJ  79  67  78  67  80 /  10  10   0  10  20
GNV  85  61  83  63  85 /  10  10   0   0  20
OCF  86  62  85  64  85 /  10  10   0  10  30

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

Nearby

Rip Current Statements in Florida, 2020Rip Current Statements in Georgia, 2020Every rip current statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.